Mathematische Annalen

, Volume 368, Issue 3–4, pp 1359–1397 | Cite as

Variations on inversion theorems for Newton–Puiseux series

  • Evelia Rosa García Barroso
  • Pedro Daniel González Pérez
  • Patrick Popescu-Pampu


Let f(xy) be an irreducible formal power series without constant term, over an algebraically closed field of characteristic zero. One may solve the equation \(f(x,y)=0\) by choosing either x or y as independent variable, getting two finite sets of Newton–Puiseux series. In 1967 and 1968 respectively, Abhyankar and Zariski published proofs of an inversion theorem, expressing the characteristic exponents of one set of series in terms of those of the other set. In fact, a more general theorem, stated by Halphen in 1876 and proved by Stolz in 1879, relates also the coefficients of the characteristic terms of both sets of series. This theorem seems to have been completely forgotten. We give two new proofs of it and we generalize it to a theorem concerning irreducible series with an arbitrary number of variables.


Branch Characteristic exponents Plane curve singularities Hypersurface singularities Quasi-ordinary series Lagrange inversion Newton-Puiseux series 

Mathematics Subject Classification

Primary 14B05 14H20 32S25 



This research was partially supported by the French grants ANR-12-JS01-0002-01 SUSI, Labex CEMPI ANR-11-LABX-0007-01 and the Spanish grants MTM2012-36917-C03-0, MTM2013-45710-C2-2-P, MTM2016-76868-C2-1-P, MTM2016-80659-P. We are grateful to Herwig Hauser and Hana Kováčová for their translation of parts of Stolz’ paper. The third-named author is grateful to Mickaël Matusinski for the opportunity to explain our first proof of the Halphen–Stolz theorem at the Geometry seminar of the University of Bordeaux. We thank him and the anonymous referee for their remarks on a previous version of this article, which allowed us to improve our presentation. We also thank Antonio Campillo for the information he sent us about the uses of Abhyankar–Zariski inversion.


  1. 1.
    Abhyankar, S.S.: On the ramification of algebraic functions. Am. J. Math. 77, 575–592 (1955)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Abhyankar, S.S.: Inversion and invariance of characteristic pairs. Am. J. Math. 89, 363–372 (1967)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Abhyankar, S.S.: Inversion and invariance of characteristic terms: Part I. In: The legacy of Alladi Ramakrishnan in the mathematical sciences. pp. 93–168, Springer, New York (2010)Google Scholar
  4. 4.
    Borodzik, M.: Puiseux expansion of a cuspidal singularity. Bul. Polish Acad. Sci. 60, 21–25 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Campillo, A.: On saturations of curve singularities (any characteristic). Singularities, Part 1 (Arcata, Calif., 1981), vol. 40, pp. 211–220, Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, RI (1983)Google Scholar
  6. 6.
    Campillo, A.: Arithmetical aspects of saturation of singularities. Singularities (Warsaw, 1985), vol. 20, pp. 121–137, Banach Center Publ. PWN, Warsaw (1988)Google Scholar
  7. 7.
    Casas-Alvero, E. Singularities of plane curves. London Mathematical Society Lecture Note Series, vol. 276. Cambridge University Press, Cambridge (2000)Google Scholar
  8. 8.
    Cox, D., Little, J., O’Shea, D.: Ideals, varieties, and algorithms. 3rd edn. Springer (2007)Google Scholar
  9. 9.
    Cutkosky, S.D. Resolution of singularities. Graduate Studies in Maths, vol. 63. American Math. Society (2004)Google Scholar
  10. 10.
    de Jong, T., Pfister, G.: Local analytic geometry. Adv. Lect. Math. Friedr. Vieweg and Sohn (2000)Google Scholar
  11. 11.
    Enriques, F., Chisini, O.: Lezioni sulla teoria geometrica delle equazioni e delle funzioni algebriche II. Zanichelli, Bologna (1917)MATHGoogle Scholar
  12. 12.
    Ewald, G., Ishida, M-N.: Completion of real fans and Zariski-Riemann spaces, Tohôku Math. J., (2) 58, 189–218 (2006)Google Scholar
  13. 13.
    Fischer, G.: Plane algebraic curves. Student Mathematical Library, vol. 15. American Mathematical Society (2001)Google Scholar
  14. 14.
    Gau, Y.-N.: Embedded topological classification of quasi-ordinary singularities. Memoirs Am. Math. Soc. 388, 109–129 (1988)Google Scholar
  15. 15.
    Goldin, R., Teissier, B.: Resolving singularities of plane analytic branches with one toric morphism. Resolution of singularities (Obergurgl, 1997), vol. 181, pp. 315–340. Progr. Math. Birkhuser, Basel (2000)Google Scholar
  16. 16.
    González Pérez, P.D.: Singularités quasi-ordinaires toriques et polyèdre de Newton du discriminant. Can. J. Math. 52(2), 348–368 (2000)Google Scholar
  17. 17.
    González Pérez, P.D.: The semigroup of a quasi-ordinary hypersurface. J. Inst. Math. Jussieu 2(3), 383–399 (2003)Google Scholar
  18. 18.
    González Pérez, P.D., Teissier, B.: Toric geometry and the Semple-Nash modification. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. 08(1), 1–48 (2014)Google Scholar
  19. 19.
    Griffiths, P.: Variations on a theorem of Abel. Inv. Math. 35, 321–390 (1976)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Halphen, G.: Sur une série de courbes analogues aux développées. Journal de maths. pures et appliquées (de Liouville) 3e série, tome 2, 87–144 (1876)Google Scholar
  21. 21.
    Halphen, G.: Étude sur les points singuliers des courbes algébriques planes. Appendix to G. Salmon’s book Traité de géométrie analytique (courbes planes), pp. 537–648. Gauthier-Villars, Paris (1884)Google Scholar
  22. 22.
    Jung, H.W.E.: Darstellung der Funktionen eines algebraischen Körpers zweier unabhängigen Veränderlichen \(x\),\(y\) in der Umgebung einer stelle \(x =a\), \(y=b\). J. Reine Angew. Math. 133, 289–314 (1908)MathSciNetMATHGoogle Scholar
  23. 23.
    Lagrange, J.-L.: Nouvelle méthode pour résoudre les équations littérales par le moyen des séries. Mémoires de l’Académie Royale des Sciences et Belles-Lettres de Berlin 24, 251–326 (1770)Google Scholar
  24. 24.
    Lipman, J.: Quasi-ordinary singularities of embedded surfaces. PhD Thesis, Harvard Univ. (1965).
  25. 25.
    Lipman, J.: Relative Lipschitz-saturation. Am. J. Math. 97(3), 791–813 (1975)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Lipman, J.: Quasi-ordinary singularities of surfaces in \({\mathbb{C}}^{3}\). Proc. Symp. Pure Math. 40, 161–172 , Part 2 (1983)Google Scholar
  27. 27.
    Lipman, J.: Topological invariants of quasi-ordinary singularities. Mem. Am. Math. Soc. 74(388), 1–107 (1988)MathSciNetMATHGoogle Scholar
  28. 28.
    Lipman, J.: Appendix to Gau, Y.-N. Embedded topological classification of quasi-ordinary Singularities. Mem. Am. Math.Soc. 388, 109–129 (1988)Google Scholar
  29. 29.
    Newton, I.: The method of fluxions and infinite series. Printed by H. Woodfall and sold by J. Nourse, London, 1736. Translated into french by M. Buffon, Debure libraire, 1740: La méthode des fluxions et des suites infiniesGoogle Scholar
  30. 30.
    Pham P., Teissier B.: Saturation Lipschitzienne d’une algèbre analytique complexe et saturation de Zariski. Prépublication École Polytechnique 1969.
  31. 31.
    Popescu-Pampu, P.: Approximate roots. In: Kuhlmann, F.V. et al. (eds.) Valuation theory and its applications. Fields Inst. Communications, vol. 33, pp. 285–321. AMS (2003)Google Scholar
  32. 32.
    Puiseux, V.: Recherches sur les fonctions algébriques. Journal de maths. pures et appliquées (de Liouville) 15, 365–480 (1850)Google Scholar
  33. 33.
    Robbiano, L.: On the theory of graded structures. J. Symb. Comput. 2(2), 139–170 (1986)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Smith, H.J.S.: On the higher singularities of plane curves. Proc. Lond. Math. Soc. 6, 153–182 (1874)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Stanley, R.: Enumerative combinatorics II. Cambridge Univ. Press, Cambridge (1999)CrossRefMATHGoogle Scholar
  36. 36.
    Stolz, O.: Die Multiplicität der Schnittpunkte zweier algebraischer Curven. Math. Annalen 15, 122–160 (1879)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Tornero, J.M.: On Kummer extensions of the power series field. Math. Nachr. 281(10), 1511–1519 (2008)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Wall, C.T.C.: Singular points of plane curves. London Math. Society Student Texts, vol. 63. Cambridge Univ. Press, Cambridge (2004)Google Scholar
  39. 39.
    Zariski, O.: Algebraic surfaces. Springer-Verlag, 1935. A second supplemented edition appeared in 1971Google Scholar
  40. 40.
    Zariski, O.: Studies in equisingularity III. Saturation of local rings and equisingularity. Am. J. Math. 90, 961–1023 (1968)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Zariski, O.: Le problème des modules pour les branches planes. Avec un appendice de Bernard Teissier. Deuxième édition, Hermann, Paris, 1986. An English translation by Ben Lichtin was published in 2006 by the AMS with the title The moduli problem for plane branchesGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Departamento de Matemáticas, Estadística e I.O. Sección de MatemáticasUniversidad de La Laguna (ULL)TenerifeSpain
  2. 2.Instituto de Ciencias Matemáticas (CSIC-UAM-UC3M-UCM), Departamento de Álgebra, Facultad de Ciencias MatemáticasUniversidad Complutense de MadridMadridSpain
  3. 3.Univ. Lille, UMR 8524, Laboratoire Paul PainlevéLilleFrance

Personalised recommendations